Utah, 2019Damaging Wind in Utah, September 10, 2019
September 10, 2019 · NWS GJT · 1 event in 1 county or zone
Scattered showers and thunderstorms produced strong outflow winds as the storms progressed across portions of eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms produced strong outflow winds as the storms progressed across portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 10, 9:27 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 10, 9:27 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1027 AM MDT Tue Sep 10 2019
.SHORT TERM...(Today through Wednesday)
Issued at 410 AM MDT Tue Sep 10 2019
Satellite imagery shows the Pacific trough deepening over the
Great Basin this morning, with moisture spreading into the CWA
under southwest flow aloft. Some mid to high-level clouds
stretching from the Four Corners region are apparent via
satellite, with another plume of moisture approaching from the
west. The trough will continue drawing moisture into the region
today, bumping up the chance for afternoon showers and
thunderstorms. Can expect steepening lapse rates and increasing
wind shear as the associated upper level jet moves over the CWA
this afternoon. The combination of increasing moisture, shear, and
steepening lapse rates will create an environment favorable for
convection to generate over higher terrain before moving across
lower valleys. Expect slightly cooler temperatures today due to
increased moisture and cloud cover.
Scattered showers and thunderstorms will carry through the night
and into Wednesday as the system moves through the region. Dry
airmass wrapping around the base of the trough will shut off
showers/nocturnal convection across southeast Utah and southwest
Colorado Wednesday morning, pushing the best chance for afternoon
showers/thunderstorms north of the I-70 Corridor. Temperatures
will drop another 5 to 10 degrees Wednesday, as this system brings
another surge of cooler weather across the CWA.
.LONG TERM...(Wednesday night through Monday)
Issued at 410 AM MDT Tue Sep 10 2019
The tail end of the impacts from Wednesday's Pacific trough will
be felt across the northern mountains Wednesday night as the
system's axis pushes east of the Continental Divide. Remnant
moisture in northwest flow on the backside of this system will
continue to bring showers to the northern Colorado mountains. The
influx of colder air associated with this system promises some
light snow for the higher reaches of the Elkhead and Park Ranges
with lesser amounts over the northern Gore Range and Flat Tops.
During the remainder of the week, dry zonal flow will sweep over
the region and, as such, no additional precipitation is expected
through Saturday. A trough deepening off the coast of the Pacific
Northwest will shift flow to the southwest drawing subtropical
moisture from the Mexican Plateau northward to southwest Colorado
on Sunday. Timing suggests the potential for late afternoon
showers and thunderstorms over the San Juan Mountains, at least
according to the GFS. Better chances or showers arrive Monday as
the ECMWF and Canadian models get into the act. Model consensus
supports good chances for showers over eastern Utah and southwest
Colorado with lesser chances for northwest Colorado.
Temperatures will be quite cool for this time of year on Thursday,
especially along and north of the I-70 Corridor. Subfreezing
temperatures are possible for the lower elevations of northwest
Colorado and the Gunnison Basin. However, by Friday temperatures
rebound to near normal levels and the mercury will rise a few
degrees above normal this weekend before cooling back to near
normal levels on Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1026 AM MDT Tue Sep 10 2019
Scattered showers and thunderstorms will increase in coverage from
west to east through this afternoon and evening. Brief MVFR
visibility is possible with periods of heavy rain over TAF sites
Strong outflow winds and lightning will also possible with nearby
storms. Storms will diminish from the south to north Wednesday,
as dry air and breezy conditions move in behind the low pressure
system.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, Sep 10, 5:30 AM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
630 AM MDT Tue Sep 10 2019
COZ001>014-017>023-UTZ022>025-027>029-111230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
630 AM MDT Tue Sep 10 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms, mainly over higher terrain,
are expected Today and Tonight with the approaching upper level
system.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous thunderstorms, mainly over higher terrain,
are expected Tuesday and Wednesday with the passage of the next
upper level system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 10, 10:12 AM MST, 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1112 AM MDT Tue Sep 10 2019
COZ006-017-020-UTZ027-028-101745-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
1112 AM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA COUNTY UNTIL
1145 AM MDT...
At 1112 AM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Fruita, or 27 miles southwest of Grand Junction,
moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Glade Park and Colorado National Monument.
LAT...LON 3872 10907 3883 10908 3890 10914 3915 10888
3906 10873 3892 10863
TIME...MOT...LOC 1712Z 223DEG 27KT 3887 10897
CharnickSpecial weather statement, Sep 10, 10:50 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1150 AM MDT Tue Sep 10 2019
COZ003-006-009-017-101815-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
1150 AM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
1215 PM MDT...
At 1150 AM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Grand Junction, Palisade, Clifton, Orchard Mesa, Fruitvale and
Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 27 and 44.
U.S. Highway 50 in Colorado between mile markers 32 and 39.
Colorado 141 between mile markers 157 and 162.
LAT...LON 3896 10857 3901 10866 3925 10859 3921 10841
3909 10827
TIME...MOT...LOC 1750Z 215DEG 20KT 3904 10856
CharnickSpecial weather statement, Sep 10, 10:57 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1157 AM MDT Tue Sep 10 2019
UTZ025-027-101845-
Arches/Grand Flat UT-Tavaputs Plateau UT-
1157 AM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND COUNTY UNTIL
1245 PM MDT...
At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Moab, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...Canyonlands airport,
Arches National Park, and Moab, UT.
This includes the following highways...
Interstate 70 in Utah between mile markers 183 and 198.
U.S. Highway 191 in Utah between mile markers 137 and 156.
Utah 128 near mile marker 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3865 10983 3877 10998 3908 10967 3874 10932
TIME...MOT...LOC 1756Z 240DEG 42KT 3879 10972
CC
Thunderstorm Wind, Grand
- When
- September 10, 11:08 AM MST to 11:15 AM MST
- Where
- Grand County, (Cny)canyonlands Fld
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.770, -109.750
The automated weather station at the Canyonlands Field Airport in Moab measured a peak wind gust of 61 mph as a severe thunderstorm moved through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, September 10 to 11, 20199 injured · $12 million · EF2 · 37 events
- Tornadoes and Hail in Wyoming, September 10, 2019EF2 · 14 events
- Hail and Damaging Winds in Tennessee, September 10, 2019$55,000 · 1 in hail · 11 events
- Damaging Winds in Texas, September 10, 2019$37,000 · 54 kt wind · 6 events
- Drought in Texas, September 10 to 30, 2019$25,000 · 6 events
- Hail in Michigan, September 10, 2019$30,000 · 1.5 in hail · 1 event
- Tornado and Hail in Michigan, September 10, 2019EF0 · 15 events
- Flash Flooding and Hail in Nebraska, September 10 to 11, 20191.5 in hail · 14 events
- Hail in Colorado, September 10, 20192 in hail · 13 events
- Flash Flood and Damaging Winds in Alabama, September 10, 2019$1,000 · 52 kt wind · 13 events
- Damaging Winds in Tennessee, September 10, 2019$400 · 52 kt wind · 12 events
- Drought in Georgia, September 10 to 30, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843937.